Hail, Horry
- When
- June 20, 4:29 PM EST to 4:31 PM EST
- Where
- Horry County, 2 mi NE of Red Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.821, -79.175
A spotter reported quarter size hail near Black Water Middle School.
Low pressure aloft resulted in thunderstorms that produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Low pressure aloft resulted in thunderstorms that produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 20, 1:51 PM EST, 2 hours 38 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington NC
251 PM EDT Sat Jun 20 2020
.SYNOPSIS...
Isolated showers and thunderstorms continue this weekend before an
upper-level ridge brings warm and dry weather to the area on Monday
and Tuesday. Another upper-level disturbance will bring a good
chance of thunderstorm to the area by mid-week. Warm and humid
conditions return late next week and into the weekend with a slight
chance of afternoon storms.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
The upper level low that has brought days worth of cooler
temperatures and wet weather is finally starting to move eastward as
another trough of low pressure to the west is dislodging the upper
low over the Carolinas. As of the early afternoon, the upper trough
base was well to the east and should end the widespread
precipitation threat. The latest high resolution model guidance has
depicted some storm development activity along the sea breeze
boundary that has already started along coastal communities, and may
be enough lift to tap into instability aloft to generate
thunderstorms this afternoon and evening.
A weak high pressure system will arrive tonight into Sunday bringing
mostly clear skies, but the weak stability may allow for some
chances for isolated development of showers and thunderstorms
providing brief heavy downpours of rain.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A low amplitude ridge will maintain dry and above normal
temperatures on Monday and Tuesday. A few showers are possible along
the Piedmont trough and points inland as a weak shortwave makes its
way through the Ohio River Valley Monday night into Tuesday. We will
keep mention of a slight chance of showers and storms due to the
possibility of a stray thunderstorm during peak heating on both
days. An upper trough will begin to approach the area on Tuesday
evening and this is likely to lead to increasing rain chances into
Wednesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Upper-trough will approach the area on Wednesday. As a result,
we are likely to see a decent chance of showers on Wednesday
afternoon with the help of peak heating. Thunder chances
continue on Thursday with a similar pattern taking shape. Garden
variety thunderstorms should become widespread in coverage with
a limited severe threat. Behind the trough, a weak upper-ridge
will again develop with limited rain chances and warming
temperatures expected on Friday and Saturday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
An upper trough will be the impetus for scattered convection to
develop, mainly by mid to late afternoon. The coverage of storms is
a bit uncertain, but scattered will be the best description. Brief
heavy downpours are possible. Most of the convection will end by
00Z, with convective debris overnight. There could be some pockets
of fog in places that had convection.
Extended Outlook...Mainly VFR except for scattered afternoon and
evening SHRA/TSRA Saturday. Patchy fog also possible 08-13Z each
day. Rain/storm chances generally decrease by Sunday, so VFR will be
even more consistent through the middle of next week.
&&
.MARINE...
Seas between 2 and 3 feet from the southeast at 6 to 8 seconds
over the next 36 hours with south winds shifting to the
southwest between 10 and 15 kts. Wind waves Sunday out of the
southwest at 4 seconds while southeast swell continues around 8
seconds. Thunderstorms could develop each afternoon and evening,
which could bring locally higher winds and waves.
High pressure offshore and a weak upper-level ridge will maintain
our typical SW winds at 10-15 knots Monday and Tuesday. An upper-
level trough will approach the area on Wednesday and lead to an
increasing gradient across the area. Winds are likely to increase to
15-20 knots, just below SCA criteria. Seas will stay below
threshold at 3-5 feet. This trough will also bring the
possibility of showers and storms on Wednesday and Thursday. A
weak front will pass north of the area with the upper trough
moving offshore on Friday. WSW winds prevail through early next
weekend at 10-15 knots with seas 2-4 feet.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 8 PM this evening to 2 AM EDT
Sunday for NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MCK
SHORT TERM...21
LONG TERM...21
AVIATION...43
MARINE...MCK/21Hazardous Weather Outlook National Weather Service Wilmington NC 515 AM EDT Sat Jun 20 2020 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 054>056-058-059-210915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 515 AM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
335 PM EDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM RIP CURRENTS WRIGHTSVILLE BEACH 34.22N 77.79W
06/20/2020 NEW HANOVER NC LIFE GUARD
12 RIP-CURRENT RELATED RESCUES AT WRIGHTSVILLE BEACH
&&
EVENT NUMBER ILM2000143
MJCSpecial Weather Statement
National Weather Service Wilmington NC
414 PM EDT Sat Jun 20 2020
NCZ087-096-202115-
Robeson NC-Bladen NC-
414 PM EDT Sat Jun 20 2020
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON AND
NORTHWESTERN BLADEN COUNTIES UNTIL 515 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Rex, or 9 miles east of Raeford, moving southeast at
15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
St. Pauls, Tobermory, Rex, Tolarsville, Duart, Jerome, Parkton,
Rennert and Lumber Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3490 7894 3488 7892 3486 7893 3484 7890
3485 7880 3485 7863 3470 7893 3487 7914
3495 7903
TIME...MOT...LOC 2014Z 314DEG 14KT 3498 7906
21Special Weather Statement
National Weather Service Wilmington NC
451 PM EDT Sat Jun 20 2020
SCZ054-058-202145-
Coastal Horry SC-Central Horry SC-
451 PM EDT Sat Jun 20 2020
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN HORRY COUNTY UNTIL 545
PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hand, or near North Myrtle Beach Airport, moving east at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Myrtle Beach, North Myrtle Beach, North Myrtle Beach Airport, Little
River, Hickory Grove, Hand, Nixonville, Barefoot Landing Area Of
North Myrtle Beach, Wampee, Hammond, Brooksville, Longs, Briarcliffe
Acres, Atlantic Beach, Sea Coast Medical Center and Grand Strand
Regional Medical Center.
People attending Grand Strand Health may be affected by this storm
and are urged to follow the precautionary measures of the onsite
officials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3382 7904 3396 7888 3392 7862 3386 7855
3384 7858 3385 7858 3383 7865 3375 7881
3371 7886
TIME...MOT...LOC 2051Z 286DEG 16KT 3384 7881
21Special Weather Statement
National Weather Service Wilmington NC
524 PM EDT Sat Jun 20 2020
NCZ105-202215-
Inland Pender NC-
524 PM EDT Sat Jun 20 2020
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN PENDER COUNTY UNTIL 615
PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Stocking, or 8 miles northeast of Burgaw, moving southeast at
10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Maple Hill, White Stocking and Murray Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3440 7779 3461 7793 3472 7777 3464 7764
3453 7760
TIME...MOT...LOC 2124Z 320DEG 8KT 3462 7780
21The Wilmington radar (KLTX), 71 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
3 hail. Local standard time, as filed.
A spotter reported quarter size hail near Black Water Middle School.
Quarter size hail was reported in Plantersville.
Quarter size hail fell in the Hagley neighborhood west of Pawley's Island.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903734, 903733, 903732.